This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

Gold, incentives and meh

Coroner warns lack of guidance on co-prescribing oxycodone and amitriptyline

A coroner has criticised the lack of guidance on prescribing oxycodone and amitriptyline together, following the death of a patient who was prescribed both of these by health professionals.

In a 'prevention of future deaths' report, the senior coroner for Bedfordshire and Luton, Emma Whitting, warned of the lack of guidance in the British National Formulary for prescribing these drugs in combination.

The coroner referenced the death of Graham Saffery, 48, who died as a result of taking oxycodone and amitriptyline at the same time, despite the fact that the combination is ‘known to carry a risk of over-sedation’, according to the coroner.

Ms Whitting said: 'The deceased died as a result of taking a combination of oxycodone and amitriptyline prescribed to him by health professionals. The combination of the drugs is known to carry a risk over-sedation.

‘Despite exhibiting signs of over-sedation, particularly following a doubling of his amitriptyline dose on 23 May 2018, his prescription remained unaltered.

‘Although other pharmacological guidance such as Medscape's drug interaction checker and Stockley’s interaction checker recommend the need for both caution and monitoring when prescribing amitriptyline and oxycodone simultaneously, such advice does not appear to be provided by the BNF which is regularly consulted and relied upon by GPs.’

The BNF currently states: 'Both amitriptyline and oxycodone can have CNS depressant effects, which might affect the ability to perform skilled tasks (see 'Drugs and Driving' in Guidance on Prescribing).'

The coroner wrote to NICE to recommend that action be taken to prevent future deaths. 

However, a NICE spokesperson said: ‘Although accessible from the NICE website, the BNF is a joint publication of the British Medical Association and the Royal Pharmaceutical Society (RPS). NICE has no role in reviewing or updating the content of the BNF.’

A spokesperson for the RPS said: ‘This is a very sad case. Many medicines with sedative effects are taken by patients every day and it’s essential their effects on patients are closely monitored by the healthcare professionals who care for them.

‘Sedation is a side effect of both oxycodone and amitriptyline and information about this is available to prescribers.

‘We are committed to providing the most useful information to healthcare professionals and, as such, the content of all our publications, including the BNF, is always subject to review.’

A spokesperson for the BMA said: 'The BNF is jointly published by the BMA (via its publishing arm the BMJ) and the Royal Pharmaceutical Society, but is editorially independent of the BMA.'

Earlier this month it was revealed that primary care prescribing costs had fallen by £250m since last year. 

 

Readers' comments (13)

  • We have enough guidance thank you and no much drugs left to help people. Most GPs and patients are rather sensible. A lot of patients I have come across on these have no problem at all. It is like banning nuts for everyone due to a single person with a nut allergy.

    Unsuitable or offensive? Report this comment

  • This is most likely a ‘legal’ not medical coroner. We need to know the context here. Doses, compliance, exceeding prescribed dose, street drug or alcohol use. In everyday doses of both meds, without confounding issues, death would not ensue.

    Unsuitable or offensive? Report this comment

  • Translation ‘I couldn’t find any reason to pin in on the doctors - this time’

    Unsuitable or offensive? Report this comment

  • David Banner

    Just a small piece of the chronic pain polypharmacy Pharmageddon jigsaw. These patients are hooked on the strongest opiates, return in more pain, then demand the next cab off the rank....duloxetine, pregabalin, NSAIDs and eventually tricyclics. It’s frightening how many of these patients take the lot, often backed by a Pain Clinic (discharge) letter. I suspect these stories will become more common, and GPs will take the blame as usual. Time to start rowing back on these drugs.

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    Whether we like it or not , this issue of opiate/prescription painkillers crisis is spinning into swatches of authorities involved.
    It is an issue that needs to be addressed seriously by new resources, particularly time and expertise. GPs( PCNs) cannot carry on being the scapegoats for all adverse outcomes from this pervasive crisis .
    Merely talking about a guidance is falling well short of reaching any solution. The new government after the general election cannot hide itself away from this .

    Unsuitable or offensive? Report this comment

  • Come on Pulse do your work and give us the required details to make any sense of this. What were the doses involved and what other drugs were being used.

    Unsuitable or offensive? Report this comment

  • Complaints to CCG, NHSE, GMC for a doctor that has left them in pain and not caring if one does not prescribe. When one prescribes, this happens. The job is almost impossible now.

    Unsuitable or offensive? Report this comment

  • GPs use Amitriptyline, but Oxycodone is prescribed by Pain Clinic Staff. Unfortunately increasing numbers of the pain clinic staff that GPs must obey do not have sufficient medical training and experience to safely assess if Oxycodone should be co-prescribed, mainly through not having attended medical school. Some have not even had nursing training.

    Unsuitable or offensive? Report this comment

  • Oxycodone? WTF? Learn to say no guys.

    Unsuitable or offensive? Report this comment

  • I remember around 10 years ago seeing a patient screaming with pain on a medical admissions unit. She was on oxycodone for fibromyalgia. She was also 22 stone at around 5’5”. She was given a stat dose for breakthrough pain and, I kid you not, left after her boyfriend brought her a McDonalds. My consultant uttered a loud “FFS” at one point. When did we become so helpless?

    Unsuitable or offensive? Report this comment

View results 10 results per page20 results per page

Have your say